Algebra & Number Theory

Bifurcations, intersections, and heights

Laura DeMarco

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/ant.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We prove the equivalence of dynamical stability, preperiodicity, and canonical height 0, for algebraic families of rational maps ft : 1() 1(), parameterized by t in a quasiprojective complex variety. We use this to prove one implication in the if-and-only-if statement of a certain conjecture on unlikely intersections in the moduli space of rational maps (see “Special curves and postcritically finite polynomials”, Forum Math. Pi 1 (2013), e3). We present the conjecture here in a more general form.

Article information

Source
Algebra Number Theory, Volume 10, Number 5 (2016), 1031-1056.

Dates
Received: 16 June 2015
Revised: 10 February 2016
Accepted: 10 March 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1510842534

Digital Object Identifier
doi:10.2140/ant.2016.10.1031

Mathematical Reviews number (MathSciNet)
MR3531361

Zentralblatt MATH identifier
06617178

Subjects
Primary: 37P30: Height functions; Green functions; invariant measures [See also 11G50, 14G40]
Secondary: 37F45: Holomorphic families of dynamical systems; the Mandelbrot set; bifurcations 11G05: Elliptic curves over global fields [See also 14H52]

Keywords
dynamics of rational maps canonical height stability

Citation

DeMarco, Laura. Bifurcations, intersections, and heights. Algebra Number Theory 10 (2016), no. 5, 1031--1056. doi:10.2140/ant.2016.10.1031. https://projecteuclid.org/euclid.ant/1510842534


Export citation

References

  • M. Baker, “A finiteness theorem for canonical heights attached to rational maps over function fields”, J. Reine Angew. Math. 626 (2009), 205–233.
  • M. Baker and L. DeMarco, “Preperiodic points and unlikely intersections”, Duke Math. J. 159:1 (2011), 1–29.
  • M. Baker and L. DeMarco, “Special curves and postcritically finite polynomials”, Forum Math. Pi 1 (2013), e3, 35.
  • M. Baker and R. Rumely, Potential theory and dynamics on the Berkovich projective line, Mathematical Surveys and Monographs 159, American Mathematical Society, Providence, RI, 2010.
  • R. L. Benedetto, “Heights and preperiodic points of polynomials over function fields”, Int. Math. Res. Not. 2005:62 (2005), 3855–3866.
  • B. Branner and J. H. Hubbard, “The iteration of cubic polynomials, I: The global topology of parameter space”, Acta Math. 160:3-4 (1988), 143–206.
  • G. S. Call and J. H. Silverman, “Canonical heights on varieties with morphisms”, Compositio Math. 89:2 (1993), 163–205.
  • L. DeMarco, “Dynamics of rational maps: Lyapunov exponents, bifurcations, and capacity”, Math. Ann. 326:1 (2003), 43–73.
  • L. DeMarco, X. Wang, and H. Ye, “Bifurcation measures and quadratic rational maps”, Proc. Lond. Math. Soc. $(3)$ 111:1 (2015), 149–180.
  • L. DeMarco, X. Wang, and H. Ye., “Torsion points and the Lattès family”, preprint, 2016, hook https://www.press.jhu.edu/journals/american_journal_of_mathematics/future_publications/pre_print_content/AJM-demarco-wang-ye-FINAL.pdf \posturlhook. To appear in Amer. J. Math.
  • R. Dujardin and C. Favre, “Distribution of rational maps with a preperiodic critical point”, Amer. J. Math. 130:4 (2008), 979–1032.
  • J. E. Fornæss and N. Sibony, “Complex dynamics in higher dimensions”, pp. 131–186 in Complex potential theory (Montreal, PQ, 1993), edited by P. M. Gauthier and G. Sabidussi, NATO Adv. Sci. Inst. Ser. C Math. Phys. Sci. 439, Kluwer Acad. Publ., Dordrecht, 1994.
  • D. Ghioca, L.-C. Hsia, and T. J. Tucker, “Preperiodic points for families of polynomials”, Algebra Number Theory 7:3 (2013), 701–732.
  • D. Ghioca, L.-C. Hsia, and T. J. Tucker, “Preperiodic points for families of rational maps”, Proc. Lond. Math. Soc. $(3)$ 110:2 (2015), 395–427.
  • J. H. Hubbard and P. Papadopol, “Superattractive fixed points in ${\bf C}\sp n$”, Indiana Univ. Math. J. 43:1 (1994), 321–365.
  • S. Lang and A. Néron, “Rational points of abelian varieties over function fields”, Amer. J. Math. 81 (1959), 95–118.
  • M. Y. Lyubich, “Some typical properties of the dynamics of rational mappings”, Uspekhi Mat. Nauk 38:5(233) (1983), 197–198. In Russian; translated in Russ. Math. Surv. 38:5 (1983), 154–155.
  • R. Mañé, P. Sad, and D. Sullivan, “On the dynamics of rational maps”, Ann. Sci. École Norm. Sup. $(4)$ 16:2 (1983), 193–217.
  • D. Masser and U. Zannier, “Torsion anomalous points and families of elliptic curves”, Amer. J. Math. 132:6 (2010), 1677–1691.
  • D. Masser and U. Zannier, “Torsion points on families of squares of elliptic curves”, Math. Ann. 352:2 (2012), 453–484.
  • C. McMullen, “Families of rational maps and iterative root-finding algorithms”, Ann. of Math. $(2)$ 125:3 (1987), 467–493.
  • C. T. McMullen, Complex dynamics and renormalization, Annals of Mathematics Studies 135, Princeton University Press, 1994.
  • A. Medvedev, Minimal sets in ACFA, Ph.D. thesis, University of California, Berkeley, 2007, hook http://search.proquest.com/docview/304900205 \posturlhook.
  • A. Medvedev and T. Scanlon, “Invariant varieties for polynomial dynamical systems”, Ann. of Math. $(2)$ 179:1 (2014), 81–177.
  • J. Milnor, Dynamics in one complex variable, 2nd ed., Annals of Mathematics Studies 160, Princeton University Press, 2006.
  • J. F. Ritt, “Prime and composite polynomials”, Trans. Amer. Math. Soc. 23:1 (1922), 51–66.
  • J. H. Silverman, Advanced topics in the arithmetic of elliptic curves, Graduate Texts in Mathematics 151, Springer, New York, 1994.
  • J. H. Silverman, The arithmetic of dynamical systems, Graduate Texts in Mathematics 241, Springer, New York, 2007.